Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 70, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 12, 2011, 7:18 PM CDT for Buena Vista County, Iowa. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2011, 7:18 PM CDT (00:18 UTC)
- Expired
- May 12, 2011, 8:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Buena Vista County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 7:23 PM CDT | HAIL 1 | 6 N Schaller, IA | HAIL UP TO THE SIZE OF QUARTERS COVERED THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1648 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
765
WUUS53 KFSD 130018
SVRFSD
IAC021-130100-
/O.NEW.KFSD.SV.W.0070.110513T0018Z-110513T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT THU MAY 12 2011
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
* UNTIL 800 PM CDT
* AT 719 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED 6 MILES NORTHEAST OF GALVA...OR 8
MILES SOUTHWEST OF STORM LAKE...AND MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ALTA AROUND 735 PM CDT...
LAKESIDE AND STORM LAKE AROUND 750 PM CDT...
TRUESDALE AND NEWELL AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE DESTRUCTIVE HAIL CAPABLE OF PRODUCING
SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4255 9497 4255 9522 4256 9539 4267 9540
4272 9526 4276 9496
TIME...MOT...LOC 0019Z 236DEG 12KT 4257 9530
WIND...HAIL <58MPH 1.00IN
$$
LIEBL3 follow-up statements
700
WWUS53 KFSD 130034
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
734 PM CDT THU MAY 12 2011
IAC021-130100-
/O.CON.KFSD.SV.W.0070.000000T0000Z-110513T0100Z/
BUENA VISTA IA-
734 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BUENA
VISTA COUNTY UNTIL 800 PM CDT...
AT 734 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAKESIDE...OR NEAR STORM LAKE...MOVING
NORTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
TRUESDALE AROUND 745 PM CDT...
NEWELL AROUND 755 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4255 9497 4255 9522 4256 9539 4267 9540
4272 9526 4276 9496
TIME...MOT...LOC 0034Z 235DEG 17KT 4262 9521
WIND...HAIL <58MPH 1.00IN
$$
LIEBL871
WWUS53 KFSD 130048
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
748 PM CDT THU MAY 12 2011
IAC021-130100-
/O.CON.KFSD.SV.W.0070.000000T0000Z-110513T0100Z/
BUENA VISTA IA-
748 PM CDT THU MAY 12 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN BUENA
VISTA COUNTY UNTIL 800 PM CDT...
AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED NEAR LAKESIDE...AND STORM LAKE...MOVING NORTHEAST
AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
NEWELL AROUND 800 PM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
LAT...LON 4255 9497 4255 9522 4258 9524 4268 9528
4272 9526 4276 9496
TIME...MOT...LOC 0048Z 228DEG 17KT 4264 9513
WIND...HAIL <58MPH 1.00IN
$$
LIEBL698
WWUS53 KFSD 130059
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT THU MAY 12 2011
IAC021-130109-
/O.EXP.KFSD.SV.W.0070.000000T0000Z-110513T0100Z/
BUENA VISTA IA-
759 PM CDT THU MAY 12 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BUENA VISTA COUNTY
WILL EXPIRE AT 800 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 4255 9497 4255 9522 4258 9524 4268 9528
4272 9526 4276 9496
TIME...MOT...LOC 0059Z 228DEG 17KT 4267 9508
$$
LIEBLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:13 PM CDT, 4 hours 5 minutes earlier.
Area forecast discussion, May 12, 3:13 PM CDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 313 PM CDT THU MAY 12 2011 .DISCUSSION... UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS HAS BEGUN TO SHIFT SOUTH AND EAST. ISENTROPIC BAND OF RAIN TO THE NORTH OF THE FORECAST AREA WILL CONTINUE TO DECREASE IN INTENSITY OVER THE NEXT SEVERAL HOURS AS UPPER LEVEL SUPPORT DWINDLES. BAND OF LIGHT SHOWER ACTIVITY MAY PIVOT INTO WESTERN EDGE OF FORECAST AREA BEFORE FALLING APART THIS EVENING. CONVECTION BEGINNING TO FIRE ACROSS NEBRASKA AS COLD CORE LOW BEGINS TO SHIFT SOUTH AND EAST. SOME SHOWERS AND ISOLATED THUNDERSTORMS MAY TRY TO SNEAK INTO OUR SOUTHERN CWA...BUT SHOULD RAPIDLY WEAKEN AS AS THE WORK INTO COOLER MORE STABLE AIR. HAVE LOWERED LOWS SLIGHTLY UP NORTH...OTHERWISE KEPT GENERAL TREND OF PREVIOUS FORECAST. FRIDAY SHOULD BE A COOL DAY AHEAD OF THE NEXT SYSTEM DROPPING SOUTH FROM CANADA. THIS SHOULD LEAD TOWARDS A MOSTLY CLOUDY AND COOL DAY AS LOW PRESSURE LEAVES THE AREA AND HIGH PRESSURE FILTERS DOWN THE LEE OF THE ROCKIES. EXPECT WINDS OF 15 TO 30 MPH FOR THE MOST PART AND WITH HIGHS ONLY IN THE LOW TO MID 50S...IT WILL FEEL QUITE CHILLY. BY FRIDAY AFTERNOON THE COLD POOL ALOFT STARTS TO WORK INTO THE FAR NORTHEAST CWA...SO WILL MAINTAIN SOME SPOTTY SHOWERS THERE. FRIDAY NIGHT INTO SATURDAY WILL SEE THE CWA BECOME MORE UNDER THE INFLUENCE OF THE WAVE/COLD POOL ALOFT...SO WENT AHEAD AND INCREASED POPS DURING THIS TIME FRAME. NORTH WINDS WILL DECREASE AS THE WAVE MOVES THROUGH BUT TEMPERATURES AGAIN STUCK MAINLY IN THE LOWER 50S SO PRETTY COOL. PRECIPITATION AMOUNTS SHOULD REMAIN MAINLY A TENTH OF AN INCH OR LESS DURING THIS TIME. UPPER LEVEL SUPPORT FINALLY EXITS SATURDAY NIGHT INTO SUNDAY MORNING WITH ONLY LIGHT AMOUNTS OF RAINFALL EXPECTED OVER MAINLY THE EASTERN CWA. WITH CLEARING SKIES EXPECT SLIGHTLY WARMER CONDITIONS...SO AIMING FOR LOWER 60S FROM THE JAMES VALLEY WEST WITH MID TO UPPER 50S IN THE SOUTH AND EAST. LOWS ON SUNDAY MORNING AND MONDAY MORNING WILL MAINLY BE IN THE UPPER 30S TO LOWER 40S. IN THE LATTER PERIODS(MON/THU)...MODELS IN FAIRLY GOOD AGREEMENT AGAIN IN SLOWING DOWN THE WARMING INTO NEXT WEEK...BUT STILL MODERATING. LOW PRESSURE HANGS UP ACROSS THE EASTERN U.S. WHICH CREATES A BIT OF AN OMEGA BLOCK ACROSS THE NORTHERN AND CENTRAL PLAINS. THIS SHOULD MEAN QUIET WEATHER...BUT FAIRLY COOL. WILL AIM FOR HIGHS AND LOWS ABOUT 5 TO 10 DEGREES BELOW NORMAL AND KEEP PRECIPITATION MENTION OUT OF EACH DAY FOR NOW AS THE FASTER FLOW REMAINS ACROSS THE NORTHERN ROCKIES. && .AVIATION... WIDESPREAD MVFR CONDITIONS ARE EXPECTED TO CONTINUE ACROSS THE AREA AS LARGE UPPER LEVEL LOW ACROSS THE CENTRAL PLAINS MOVES SOUTH AND EAST. BAND OF RAIN SHOWERS EXTENDING FROM NORTHEAST-SOUTHWEST SOUTH DAKOTA WILL TRY TO PIVOT SETTING UP CLOSE OR JUST WEST OF THE MISSOURI RIVER VALLEY THIS EARLY EVENING. NORTHWEST WINDS WILL INCREASE ALOFT ACROSS THE REGION OVERNIGHT...MIXING DOWN TO THE SURFACE DURING THE DAY ON FRIDAY. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, May 12, 11:12 AM CDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1112 AM CDT THU MAY 12 2011 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1112 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS THE AREA THIS AFTERNOON. THESE STORMS WILL BE MOST NUMEROUS EAST OF A LINE FROM TYNDALL SOUTH DAKOTA TO MARSHALL MINNESOTA. SOME OF THE STRONGER THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DIME SIZED HAIL...ESPECIALLY ACROSS PORTIONS OF NORTHWEST IOWA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, May 12, 1:45 PM CDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 5 NNW IRETON 43.03N 96.37W
05/11/2011 E1.00 INCH SIOUX IA PUBLIC
&&
LAFLINLocal storm report, May 12, 6:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
605 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 4 E ANTHON 42.39N 95.79W
05/12/2011 E0.75 INCH WOODBURY IA TRAINED SPOTTER
HAIL SIZE ESTIMATED AS THE SPOTTER WAS DRIVING HOME FROM
WORK.
&&
TRMLocal storm report, May 12, 6:15 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL SMITHLAND 42.23N 95.93W
05/12/2011 M2.75 INCH WOODBURY IA EMERGENCY MNGR
BASEBALL SIZED HAIL REPORTED TO EMERGENCY MANAGERS OFFICE
FROM A LOCATION NEAR THE INTERSECTION OF 16TH AND LOCUST
IN SMITHLAND.
&&
TRMLocal storm report, May 12, 6:42 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
642 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 5 NNE SMITHLAND 42.29N 95.89W
05/12/2011 M1.75 INCH WOODBURY IA TRAINED SPOTTER
GOLF BALL SIZED HAIL JUST STARTING IN OTO. PEA SIZED HAIL
AND SPRINKLES HAD OCCURRED EARLIER.
&&
TRMLocal storm report, May 12, 6:58 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
658 PM CDT THU MAY 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HAIL 4 SW ANTHON 42.34N 95.91W
05/12/2011 M1.50 INCH WOODBURY IA EMERGENCY MNGR
0650 PM HAIL 2 WSW GALVA 42.50N 95.45W
05/12/2011 M1.25 INCH IDA IA TRAINED SPOTTER
HALF DOLLAR SIZED HAIL AND SPRINKLES OF RAIN REPORTED BY
SPOTTER DRIVING ON HIGHWAY 20 BETWEEN GALVA AND HOLSTEIN.
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:12 PM CDT | Severe Thunderstorm Warning | FSD | Ida, Woodbury | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.